Minnesota, 2009

Hail and Damaging Wind in Minnesota, July 24, 2009

July 24, 2009 · NWS ARX · 13 events in 3 counties and zones

A cluster of severe thunderstorms was generated ahead of an approaching cold front during the morning of July 24. These storms produced hail up to 2 inches in diameter, as reported by storm spotters, law enforcement officials, emergency managers and the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$383,000
Crop damage
$410,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cluster of severe thunderstorms was generated ahead of an approaching cold front during the morning of July 24. These storms produced hail up to 2 inches in diameter, as reported by storm spotters, law enforcement officials, emergency managers and the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 24, 2:17 AM CST, 6 hours 48 minutes earlier.

Area forecast discussion, Jul 24, 2:17 AM CST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
317 AM CDT FRI JUL 24 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

MAIN FORECAST CONCERN IS ON PRECIPITATION CHANCES TODAY ALONG WITH
SEVERE WEATHER THREAT.

07Z WATER VAPOR IMAGERY SHOWS RATHER IMPRESSIVE SHORTWAVE NEAR LAKE
WINNIPEG. ASSOCIATED COLD FRONT WAS MOVING THROUGH NORTHWEST
MINNESOTA...AND EXTENDING BACK THROUGH NORTH DAKOTA. RADAR MOSAIC
SHOWING WIDESPREAD CONVECTION AHEAD OF THIS SYSTEM OVER NORTHERN
MINNESOTA AND WAS SPREADING SOUTHEAST BEING SUPPORTED BY MOISTURE
TRANSPORT/ISENTROPIC LIFT.

24.00Z NCEP DETERMINISTIC MODELS IN GOOD AGREEMENT IN DROPPING
CLOSED MID-LEVEL LOW FROM NEAR LAKE WINNIPEG THIS MORNING...INTO
WESTERN LAKE SUPERIOR BY 12Z SATURDAY AND THEN INTO ONTARIO BY 12Z
MONDAY. DETERMINISTIC MODELS DO DIFFER ON HOW FAR SOUTH THIS
MORNING CONVECTION GET...WITH THE NAM/WRF ALONG WITH THE MESO-SCALE
MODELS HAVING A BETTER HANDLE ON THE CONVECTION THIS MORNING AND THUS
HAVE TRENDED WITH THEM IN THE NEAR TERM.

SEVERE WEATHER THREAT TODAY IS TIED CLOSELY TO MORNING CONVECTION
AND HOW MUCH ATMOSPHERE CAN REBOUND THIS AFTERNOON. VARIOUS MESO-
SCALE MODELS INCLUDING THE SPC-WRF CONSISTENT IN DROPPING NORTHERN
MINNESOTA CONVECTION SOUTHEAST ACROSS THE AREA THROUGH THE MORNING
HOURS...WITH OUTFLOW BOUNDARY THEN PUSHING INTO NORTHERN IOWA THIS
AFTERNOON. FRONT MOVES ACROSS THE AREA THIS AFTERNOON. IF ATMOSPHERE
CAN REBOUND SUFFICIENTLY...MODEL SOUNDINGS SHOW AMPLE 0-6KM SHEAR TO
SUPPORT SUPERCELLS. IN ADDITION HODOGRAPHS SHOWING STRONG TURNING IN
THE LOWEST 1 KM SUPPORTING THE POSSIBILITY OF ISOLATED TORNADOES.
THUS SEVERE WEATHER IS MORE CONDITIONAL ON AFFECTS OF THE MORNING
CONVECTION. FOR THIS REASON HAVE GONE WITH HIGHER POPS DURING THE
MORNING HOURS AND THEN KEPT CHANCE POPS FOR THE AFTERNOON INTO THE
EVENING HOURS. TEMPERATURES ALSO A CHALLENGE AS WARM +14 TO +16
CELSIUS AIR AHEAD OF FRONT WILL BE TEMPERED BY MORNING CLOUDS AND
CONVECTION. THUS WITH MORE CLOUDS HAVE OPTED TO UNDERCUT GUIDANCE
TODAY.

FRONT PUSHES SOUTH OF THE AREA TONIGHT...WITH A SECOND SHORTWAVE
THEN ROTATING AROUND THE MID LEVEL LOW FOR SATURDAY. INSTABILITIES
RATHER WEAK WITH ONLY AROUND 400 J/KG OF MOST UNSTABLE CAPE IN THE
NORTHERN FLOW. HAVE CONTINUED THE CHANCE POPS WITH ONLY MENTION OF
ISOLATED THUNDER.

MID LEVEL LOW SLOW TO PULL EAST...KEEPING AREA IN NORTHWEST FLOW
ALOFT AND RATHER UNSETTLED WEATHER FOR SUNDAY AS WEAK SHORTWAVES DROP
DOWN THROUGH THE FLOW. WILL KEEP LOWER END CHANCE POPS GOING THROUGH
MUCH OF THE PERIOD ALONG WITH THE BLOW NORMAL TEMPERATURES.

.LONG TERM...MONDAY THROUGH THURSDAY

BOTH THE 24.00Z GFS AND ECMWF CONTINUE TO SHOW TROUGHING ACROSS THE
GREAT LAKES INTO THE NORTHEAST THROUGH THE PERIOD. THIS KEEPS THE
LOCAL AREA IN NORTHWEST FLOW ALOFT. MODELS HINTING AT WEAK
SHORTWAVES CONTINUE TO ROTATE ACROSS THE AREA. THUS LOW END POPS
THROUGH THE PERIOD ALONG WITH BELOW NORMAL TEMPERATURES PER GRIDDED
DATABASE LOOK REASONABLE AND THUS WILL MAKE NO CHANGES TO THIS TIME
FRAME.

&&

.AVIATION...

THUNDERSTORM CLUSTER DIVING SOUTH/SOUTHEAST ACROSS THE REGION EARLY
THIS MORNING. THE PRECIPITATION WAS IN RESPONSE TO AN UPPER LEVEL
SHORTWAVE...AND LOW LEVEL JET/MOISTURE TRANSPORT. THE PCPN MASS
SHOULD HOLD TOGETHER AS IT APPROACHES THE TAF SITES THIS
MORNING...ALTHOUGH THERE MAY BE SOME DECREASE IN TS ACTIVITY AS
THERE WILL BE SOME DECREASE IN LOW LEVEL JET INTENSITY. CURRENT
TIMING WOULD BRING THE SHRA/TS TO KRST/KLSE BETWEEN 12-14Z...LASTING
TIL 18Z. 24.00Z ARW/NMM4/NAM12 SHOW THIS WELL. THIS ACTIVITY IS
AHEAD OF A SFC COLD FRONT...AND THIS IS SLATED TO EXTEND FROM
NORTHEAST WI INTO SOUTHWEST IA BY 00Z. THERE IS THE POTENTIAL FOR
SCATTERED SHRA/TS TO DEVELOP ALONG THIS FRONT LATER IN THE
AFTERNOON...ALTHOUGH THE FRONT WILL HAVE TO BATTLE THE STABILIZING
INFLUENCE OF THE PCPN FROM THIS MORNING. STILL...IF ENOUGH
INSTABILITY COULD BE REESTABLISHED FOR THE AFTERNOON...SOME STRONG
TO SEVERE STORMS WOULD BE POSSIBLE ALONG AND AHEAD OF THE FRONTAL
BOUNDARY. THE BETTER SEVERE THREAT WILL BE OVER IA. SOME MVFR
CONDITIONS COULD ACCOMPANY THE STORMS. FOR WINDS...LOOK FOR A SHIFT
TO THE WEST/NORTHWEST AS THE FRONT SLIDES THOUGH...ROUGHLY 22Z FOR
KRST AND 00Z FOR KLSE.

EXPECT CLEARING LATE THIS EVENING AS THE FRONT SINKS SOUTH...AND
AHEAD OF A LARGER CLOUD SHIELD ASSOCIATED WITH A LOW CENTER
MOVING INTO THE EASTERN GREAT LAKES. COULD SEE SOME BR OVERNIGHT AS
A RESULT...ALTHOUGH CONFIDENCE NOT HIGH ENOUGH TO ADD TO TAFS AS OF
YET. CLOUDS LOOK FAIRLY ABUNDANT FOR THE WEEKEND...BUT EXPECT VFR
CEILINGS AT THIS MOMENT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...RABERDING
AVIATION..........RIECK
Hazardous weather outlook, Jul 24, 4:00 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT FRI JUL 24 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-251000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL SAG SOUTH SOUTHEAST
ACROSS THE REGION THIS MORNING. SEVERE WEATHER IS NOT ANTICIPATED
WITH ANY OF THIS ACTIVITY...ALTHOUGH A FEW STORMS COULD BE STRONG
WITH HEAVY DOWNPOURS...GUSTY WINDS AND SMALL HAIL.

FOR THE AFTERNOON...A COLD FRONT WILL TRACK SOUTHEAST INTO THE
AREA...EXTENDING FROM NORTHEAST WISCONSIN INTO SOUTHWEST IOWA BY THIS
EVENING. THUNDERSTORMS COULD BECOME SCATTERED ALONG AND AHEAD OF THIS
BOUNDARY FOR THE LATE AFTERNOON AND EVENING HOURS. THE POTENTIAL FOR
STRONG TO SEVERE THUNDERSTORMS IS MURKY AT THIS MOMENT...AS THE
MORNING CONVECTION WILL PROVIDE A STABILIZING INFLUENCE. IF
INSTABILITY CAN BUILD THOUGH...WIND PROFILES WILL BE FAVORABLE FOR
ORGANIZED STORM DEVELOPMENT...AND THE SEVERE WEATHER RISK WOULD
INCREASE. THE SEVERE THREATS WOULD BE LARGE HAIL AND DAMAGING
WINDS...WITH ISOLATED TORNADOES ALSO IN THE PICTURE.

AGAIN THOUGH...THE ABILITY TO BUILD INSTABILITY AHEAD OF THIS FRONT
IS UNCERTAIN...AND WILL PLAY A SIGNIFICANT ROLE IN WHETHER STRONG
TO SEVERE STORMS CAN DEVELOP IN RESPONSE TO THE FRONT. KEEP
ABREAST OF THE LATEST FORECASTS AND UPDATES FOR CHANGES IN THIS
SEVERE WEATHER POTENTIAL.

MEANWHILE...THE MORNING CLUSTER OF THUNDERSTORMS WILL
BE ABLE TO TAP INTO INSTABILITY THIS AFTERNOON AS IT CONTINUES
ITS SOUTHWARD TREK. FAVORABLE MOISTURE TRANSPORT WILL ALSO HELP
FUEL THE STORMS. A GREATER RISK OF SEVERE WEATHER IS ANTICIPATED
WITH THIS CLUSTER AS A RESULT...WITH THE HIGHER THREAT ACROSS IOWA.
THIS COULD IMPACT PORTIONS OF NORTHEAST IOWA INTO SOUTHWEST
WISCONSIN. THE SEVERE THREATS WOULD BE LARGE HAIL...DAMAGING WINDS...
AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE POSSIBLE DURING THE WEEKEND AND INTO THE
FIRST PART OF NEXT WEEK. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED
SATURDAY OR SUNDAY. IT IS TOO EARLY TO DETERMINE IF THERE WOULD
BE A SEVERE WEATHER THREAT FOR THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ARE ADVISED TO BE ALERT FOR POSSIBLE ACTIVATION THIS
AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

In the hours before

Special weather statement, Jul 24, 8:19 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
919 AM CDT FRI JUL 24 2009

MNZ079-086>088-WIZ032-241515-
BUFFALO-DODGE-OLMSTED-WABASHA-WINONA-
919 AM CDT FRI JUL 24 2009

...STRONG TO SEVERE THUNDERSTORMS APPROACHING BUFFALO...DODGE...
OLMSTED...WABASHA AND WINONA COUNTIES...

AT 917 AM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
FROM 17 MILES NORTH OF GILBERT VALLEY TO 26 MILES WEST OF RICE LAKE
STATE PARK...MOVING SOUTHEAST AT 45 MPH.

SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS. WARNINGS MAY BE
NEEDED AS THESE STORMS GET CLOSER

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
MAXVILLE...MISHA MOKWA...URNE AND HIGHWAY 52 AND COUNTY 14.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

04

The radar

The Minneapolis radar (KMPX), 95 km away, was scanning. The volume nearest the first event began at 15:03 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dodge

When
July 24, 9:05 AM CST
Where
Dodge County, 2.84 mi ESE of Rice Lake
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.100, -93.000

Hail, Dodge

When
July 24, 9:10 AM CST
Where
Dodge County, 2.76 mi N of Claremont
Measured
1.5 in hail
Property damage
$15,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
44.090, -93.000

Hail, Dodge

When
July 24, 9:16 AM CST
Where
Dodge County, 0.69 mi S of Claremont
Measured
0.88 in hail
Reported by
Public
Coordinates
44.040, -93.000

Hail the size of pennies and nickels was observed, although there was not a great deal of hail.

Hail, Dodge

When
July 24, 9:21 AM CST
Where
Dodge County, 2.1 mi ESE of Claremont
Measured
2 in hail
Property damage
$100,000
Crop damage
$220,000
Reported by
Emergency Manager
Coordinates
44.040, -92.960

Hail, Dodge

When
July 24, 9:26 AM CST
Where
Dodge County, Dodge Center
Measured
2 in hail
Property damage
$222,000
Crop damage
$130,000
Reported by
Emergency Manager
Coordinates
44.030, -92.850

Hail, Olmsted

When
July 24, 9:29 AM CST
Where
Olmsted County, 2.84 mi WNW of Oronoco
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.190, -92.580

Hail slightly larger than dime size was reported along Highway 52.

Hail, Dodge

When
July 24, 9:31 AM CST
Where
Dodge County, West Concord
Measured
1 in hail
Property damage
$15,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
44.150, -92.900

Hail, Dodge

When
July 24, 9:31 AM CST
Where
Dodge County, 1.21 mi NE of Dodge Center Arpt
Measured
1.5 in hail
Property damage
$8,000
Crop damage
$20,000
Reported by
Emergency Manager
Coordinates
44.030, -92.810

Hail, Dodge

When
July 24, 9:57 AM CST
Where
Dodge County, 2.03 mi NW of Mantorville
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
44.090, -92.780

Hail, Olmsted

When
July 24, 9:58 AM CST
Where
Olmsted County, 1.47 mi NNW of Stewartville
Measured
1 in hail
Property damage
$12,000
Crop damage
$10,000
Reported by
Public
Coordinates
43.870, -92.490

Hail, Olmsted

When
July 24, 9:58 AM CST
Where
Olmsted County, 1.47 mi NNW of Stewartville
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.870, -92.490

Thunderstorm Wind, Fillmore

When
July 24, 10:53 AM CST
Where
Fillmore County, 1.65 mi WSW of Preston Fllmr Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
43.670, -92.210

At Maple Springs Campground, there were several limbs downed, which were 3 to 4 inches in diameter.

Hail, Dodge

When
July 24, 4:53 PM CST
Where
Dodge County, 1.7 mi NW of Claremont
Measured
0.75 in hail
Reported by
Public
Coordinates
44.070, -93.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179996, 175050, 179998, 175053, 175054, 180000, 175068, 175069, 175071, 175072, 180002, 175074, 180003.